Post # 1
I find that you ladies are so resourceful in your experiences and knowledge that I once again bring a health question to you. Sorry if this is TMI! I’ve recently begun to think of ways to add fibre to FI’s diet (among other things) because he’s had some irregular BMs, sometimes gets constipated, and I thought it would be a good way to improve this (plus lower his cholesterol). In addtition to adding fiber to his diet by making more foods rich in fiber I also went out and bought some Metamucil thinking this would be an easy solution to get him started.
Well the other morning Fiance had a large glass of Metamucil for the first time, followed by a large glass of water. After about 3-4 hours he started to complain about cramping and an upset stomach. He was so constipated (he’d kill me for saying that!!) the whole day and into the next morning. By mid-day the next day he felt so terrible that he was even begining to feel nauseous (which I know can be a symptom of constipation) and he still couldn’t have a Bridesmaid or Best Man. A couple hours after that he said he went to the toilet and it was a horrible, painful experience for him. As a result he thinks I’m the devil woman for trying to give him more fiber!! He was completely fine after the visit to the washroom.
So now I’m sitting here wondering what the heck happened. I sometimes take Metamucil and this has never happened to me. I thought it was supposed to work as a laxative, yet it had the opposite effect on Fiance. Do any of you know why this could be? Should this be a cause for concern?
I’m wondering if he could have reacted badly to the carbohydrate in it called Maltodextrin. Do any of you know how common this is in other foods? My thinking is maybe it backed him up similar to how people who are sensitive to wheat products get bloating. The acting ingrediant is pysllium, but I always thought that was a good thing to have in your diet.
Any insight would be appreciated!
Post # 3
I have IBS. The worst physical pain of my life has been associated with IBS. Give me a 4 day migraine, I’d rather have that. I cannot convey to you how painful it is. I have the alternating pain version–three versions (constipation, diarrhea, or alternating with pain). I take psyllium husk pills with food and lots of water when I know that I’ll have an episode soon–I slowly start getting more and more constipated and my period is coming up or about to end that’s usually when I get the episodes. My suggestion, talk to a doctor. Fiber works differently for everyone. Also, I’ve known psyllium to give people massive gas pains so that could be related too.
Post # 4
@beekiss2: I didn’t think about gas, but that combined with constipation could have been what did it. Thanks for pointing that out.
I’m still curious if anyone knows about Maltodextrin? I believe it’s a type of sugar.
Post # 5
It sounds like you increased his fiber intake way too quickly. You need to start out with the minimum dosage (1 tbs/day or whatever it is), and gradually add more to his diet as he builds a tolerance.
Also, not all metamucil contains insoluble fiber, and insoluble fiber is very important for normal BMs. The best way to get it is to eat whole fruit/vegetables — most insoluble fiber is in fruit/vegetable skins (apples, grapes, etc). It is also in whole grains. If he has trouble eating enough fruit, he can try a bowl of Kashi Go Lean or Heart Healthy in the morning, it will have 4-5g of insoluble fiber.
Post # 6
@mrs.peters.to.be: I believe Maltodextrin is corn based? It’s something that is chemically made from corn, if I’m correct. Some people have corn based sensitivities. Has he had issues with corn ever? Additionally, I know of fructose malabsorption. I’d check that out as well.
Post # 7
Maltodextrin is a corn based, digestion resistant fiber. In many foods/supplements it is added as a binder or filler. However, in nutraceutical products it can be added as a source of fiber for labeling purposes.
Post # 8
My fiance had the same problem. The maltodextrin was the cause and he switched to Benefiber. It is working much better!
Post # 9
Well I can’t tell you about Metamucil specifically, but when I started taking Fiber Choice I had the same problems of cramping and I was very nauseous. It turns out I wasn’t drinking enough water. I don’t know how much liquid your Fiance takes a day but I had to start faithfully drinking my 7-8 glasses of water a day. I was only drinking about 5 glasses a day when I started the fiber pills and my cramping didn’t improve until I was better hydrated. Your body really needs the liquid in order for the fiber to do anything.
Post # 10
I am totally with grenadine on this: way too fast! I have IBS and other associated intestinal problems and I can tell you it is beyond miserable and miserable to have gas trapped behind stuff you can’t get out!!!
Here are some things I did that helped a lot:
– Spinach on sandwhiches
– FiberOne breakfast bars (they are actually yummy) or cereals
– FiberOne drink mix (I honestly think it tastes far better than metamucil)
Adding some extra walking or other physical activity may help too.
Hope it helps! I feel his pain!
Post # 11
I would also HIGHLY recommend Fiber One and Plus Fiber brands of cereal, granola bars and poptarts (you bet I eat those for lunch! haha…). I have never been ‘regular’ until I started eating fiber cereal for breakfast every day, and supplementing with the granola bars and poptarts, but I totally am now! I’ve also been losing a bit of weight from all the fiber (bonus!). 🙂
ETA: They’re also very tasty!